Blood pressure and heart medication recalled from Pharmacies

News By 5th July 2018

Blood pressure and heart medication recalled from Pharmacies

We are working with UK pharmacies to recall blood pressure and heart medication as a precaution

A recall is underway across Europe following recent and emerging information that an impurity has been identified as part of the manufacturing process in a valsartan active substance manufactured at one facility based in China. This facility has supplied the manufacturers with the valsartan active substance. The impurity (N-nitrosodimethylamine), which may have carcinogenic potential, is a result of a change in the manufacturing process. This active substance is used in a number of medicines marketed in Europe.

The European Medicines Agency and other EU regulators are working together to investigate the extent of the issue and any possible impact for patients.

If you are taking any of the affected valsartan products, it is vital that you do not stop taking your medication but you should get in touch with a doctor or healthcare professional as soon as possible. Alternative valsartan containing products, that are unaffected by this issue, are available in the UK.

Patient safety is our top priority and we will provide further updates as the investigation progresses.

Dr Sam Atkinson, MHRA’s Director of the Inspection, Enforcement and Standards Division said:

People taking valsartan medication affected by this recall are advised to not stop taking their medication, but to speak to their doctor or healthcare professional who can advise on alternative treatment.

We continue to undertake an urgent review of all these products that may pose a low risk to public health.

We will communicate the outcome of our investigations and ensure that any other affected products are recalled.

Our highest priority is to ensure that the medicines you take are safe.

If you are concerned, please speak to your GP, pharmacist or other healthcare professional.

We strongly encourage anyone taking Valsartan medicines to report any suspected side effects, to us via our Yellow Card Scheme.